Missouri, 2009

Flash Flooding in Missouri, October 22, 2009

October 22, 2009 · NWS SGF · 7 events in 2 counties and zones

Heavy rainfall from a stratiform system with some embedded convection lead to flooding. Wet antecedent ground conditions contributed to the flooding that occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall from a stratiform system with some embedded convection lead to flooding. Wet antecedent ground conditions contributed to the flooding that occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 22, 2:07 PM CST, 58 minutes earlier.

Area forecast discussion, Oct 22, 2:07 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 PM CDT THU OCT 22 2009

.DISCUSSION...

MAIN FORECAST CHALLENGES IN THIS FORECAST PACKAGE WILL DEAL WITH
RAIN EXITING TO THE EAST TONIGHT....THEN WITH PRECIPITATION LATE
IN THE WEEKEND AND AGAIN DURING THE MIDDLE OF NEXT WEEK.

CURRENTLY...AREA OF SURFACE LOW PRESSURE IS CENTERED OVER THE
MIDDLE OF WESTERN HALF OF THE CWA. A COLD FRONT EXTENDS TO THE
SOUTH OF THIS LOW AND IS CURRENTLY JUST WEST OF HIGHWAY 65. A
SHIELD OF LIGHT TO OCCASIONAL MODERATE RAINFALL COVERS THE EASTERN
CWA...GENERALLY EAST OF HIGHWAY 65 AHEAD OF THE SYSTEM. TO THE
WEST A DRY SLOT IS BUILDING INTO THE AREA...LIMITING THE
PRECIPITATION TO MORE OF A DRIZZLE AND OR SPRINKLES VARIETY.

AN AREA OF MODERATE RAINFALL CURRENTLY EXTENDS FROM CENTRAL
ARKANSAS INTO NORTHWESTERN ARKANSAS THIS AFTERNOON. AS THE LOW
LIFTS TO THE NORTHEAST OVER THE NEXT SEVERAL HOURS...THIS
MODERATE RAINFALL WILL LIKELY ROTATE INTO SOUTH CENTRAL MISSOURI.
THE RAINFALL RATES WITH THIS ACTIVITY ARE NOT OVERLY
IMPRESSIVE...AS THEY ARE GENERALLY A QUARTER TO HALF INCH PER
HOUR. HOWEVER...IF THIS ACTIVITY TRAINS OVER THE SAME LOCATION
FOR SEVERAL HOURS RAINFALL AMOUNTS WILL ACCUMULATE. WITH THE
SATURATED GROUNDS...STILL CANNOT RULE OUT LOCALIZED FLOODING
ACROSS FAR SOUTH CENTRAL MISSOURI THIS EVENING. THE OVERALL THREAT
FOR FLOODING IS LOW...HOWEVER CANNOT BE COMPLETELY RULED OUT YET.

BY MIDNIGHT THE RAINFALL SHOULD GENERALLY TAPER OFF...AS THE LOW
SHIFTS OFF TO THE NORTHEAST AND THE MID LEVEL DRY SLOT PUNCHES
INTO THE REGION. LOW CLOUDS AND PERIODS OF DRIZZLE WILL REMAIN
OVER THE AREA INTO SATURDAY. A COOLER AIRMASS WILL FILTER INTO THE
REGION TONIGHT BEHIND THE FRONT. WITH THE CLOUD COVER AND COOL
AIRMASS...FRIDAY HIGHS WILL LIKELY REMAIN IN THE 40S ACROSS MUCH
OF THE AREA...RESULTING IN A COOL AND DREARY DAY TOMORROW.
TEMPERATURES WILL RECOVER SOME THIS WEEKEND AS AN UPPER LEVEL
SHORTWAVE RIDGE BUILDS OVER THE AREA.

AN UPPER LEVEL SHORTWAVE TROUGH WILL DIVE OUT OF THE NORTHERN
PLAINS LATE THIS WEEKEND. AN ASSOCIATED COLD FRONT WILL PUSH INTO
THE AREA LATE SUNDAY INTO SUNDAY NIGHT. MOISTURE WILL STILL BE
SOMEWHAT LIMITED...SO INSTABILITY WILL LIKELY BE LIMITED AS WELL.
THINK THERE WILL BE ENOUGH MOISTURE FOR A SOME SCATTERED SHOWERS
ALONG THE FRONT...BUT HAVE LEFT THUNDER OUT AT THIS TIME DUE TO
THE LACK OF INSTABILITY.

A STRONGER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE
OF NEXT WEEK. MEDIUM MODELS CONTINUE TO DIFFER FROM EACH OTHER AND
FROM RUN TO RUN WITH THIS SYSTEM. SO THE EXACT TIMING AND TRACK OF
THIS SYSTEM IS STILL UNCLEAR. WHAT IS KNOWN IS THAT A COLD FRONT
WILL PUSH THROUGH THE AREA...AND SHOULD BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS. WILL GET A BETTER HANDLE ON THIS SYSTEM WITH
FUTURE MODEL RUNS.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...THE LOW PRESSURE CENTER CURRENTLY MOVING ACROSS
WEST CENTRAL MISSOURI WILL CONTINUE TO PULL MOISTURE INTO THE
REGION THROUGH FRIDAY MORNING WITH WRAP AROUND DRIZZLE AND LOW
CEILINGS. THIS WILL KEEP THE REGION CLOUDY WITH IFR CONDITIONS
EXPECTED THOUGH EARLY FRIDAY MORNING GIVING WAY TO MVFR
CONDITIONS. EXPECT AREAS OF DRIZZLE AND LOWER CEILINGS AND
VISIBILITIES WHERE BANDS OF MID OR UPPER LEVEL ENERGY ROTATE
AROUND THE UPPER LEVEL LOW.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 22, 11:56 AM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT THU OCT 22 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CDT THU OCT 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 LIGHT TO MODERATE RAIN SHOWERS WILL CONTINUE ACROSS SOUTH
 CENTRAL MISSOURI INTO THE EVENING HOURS. STORM TOTAL RAINFALL
 AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE ACROSS FAR SOUTH
 CENTRAL MISSOURI THROUGH THIS EVENING. WITH THE SATURATED GROUNDS
 LOCALIZED FLOODING OF LOW LYING AREAS ACROSS SOUTH CENTRAL
 MISSOURI MAY STILL BE POSSIBLE.

INSTABILITY WILL REMAIN WEAK WITH NO SEVERE WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  ANOTHER STORM SYSTEM WILL AFFECT THE REGION DURING THE MIDDLE
  OF NEXT WEEK...WHICH WILL BRING CHANCES FOR THUNDERSTORMS TO THE
  AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Camden

When
October 22, 3:05 PM CST to 6:00 PM CST
Where
Camden County, 4.4 mi W of Osage Iron Works to 4.28 mi WNW of Osage Iron Works
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.190, -93.050

The low water crossing at Cable Ridge Road near Rainy Creek flooded and was impassible.

Flash Flood, Howell

When
October 22, 7:25 PM CST to 11:25 PM CST
Where
Howell County, 3.94 mi WNW of West Plains Arpt to 3.27 mi SSW of Peace Vly
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
36.773, -91.935

The West Plains Police Department and the Howell County Sheriff reported most low water crossings were flooded around West Plains.

Flash Flood, Howell

When
October 22, 7:50 PM CST to 11:00 PM CST
Where
Howell County, 1.71 mi WNW of Mountain View to 0.45 mi NE of Mountain View
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.011, -91.748

Several streets in Mountain View were closed due to flash flooding.

Flash Flood, Howell

When
October 22, 8:00 PM CST to 11:00 PM CST
Where
Howell County, Leota to 0.3 mi N of Leota
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.530, -92.030

Route E was closed due to flooding.

Flash Flood, Howell

When
October 22, 8:00 PM CST to 11:00 PM CST
Where
Howell County, 2.22 mi E of Lanton to 2.97 mi E of Lanton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.520, -91.760

Route 142 was closed due to flooding near Highway 17.

Flash Flood, Howell

When
October 22, 8:00 PM CST to 11:00 PM CST
Where
Howell County, 2.21 mi E of Mountain View to 2.75 mi E of Mountain View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.000, -91.680

Route 17 was closed due to flooding near Highway 60.

Flash Flood, Howell

When
October 22, 8:00 PM CST to 11:00 PM CST
Where
Howell County, 1.3 mi ESE of Mountain View to 1 mi ENE of Mountain View Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.990, -91.700

Route W was closed due to flooding near Highway 17.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199554, 199555, 199556, 199557, 199558, 199559, 199560.